Medical questions & health advice by board certified doctors
"How much harm can Nicorette patches do to a non-smoking person?"
Especially if several patches (15mg each) are applied together at the same time. I'm asking for a girl 19 y.o. who is kind of 'experimenting on herself'. Tried to explain to her it's not worth it but she wouldn't listen.
Nicorette patches contain the drug nicotine, which is also found in tobacco. They are typically used by people who are trying to quit smoking, and they should not be used for any other reason. They are also meant to be applied just one at a time, so applying multiple patches is not safe! Using multiple patches at the same time might lead to a nicotine overdose. Nicotine overdose is extremely unpleasant. It causes sweating, palpitations, dizziness, nausea, and vomiting. Sometimes, if the amount of nicotine that is taken in at one time is very high, nicotine overdose can be life threatening. I would strongly suggest that you get your friend to seek help from her medical primary care doctor. Additionally, if you think that this behavior might be part of a pattern of trying to harm herself, then this is a psychiatric emergency, and should be addressed immediately. You could try to connect her with emergency psychiatric resources by contacting your local mental health center or emergency department. Additionally, a list of mental health telephone hotlines can be found on the website of the National Alliance on Mental Illness, which can be reached by going to http://www.nami.org.
Need more info?See a psychologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.